Hail, Sussex
- When
- July 3, 2:40 AM EST
- Where
- Sussex County, Franklin
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.120, -74.600
Penny size hail fell in Franklin Township.
A warm front acted as a focus for strong to severe thunderstorms during the early morning of the 3rd in northwestern New Jersey and during the late afternoon and early evening of the 3rd across central New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A warm front acted as a focus for strong to severe thunderstorms during the early morning of the 3rd in northwestern New Jersey and during the late afternoon and early evening of the 3rd across central New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 11:07 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1207 AM EDT SUN JUL 3 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA ON TODAY, THEN SLOWLY SAG SOUTH AND STALL NEAR THE SOUTHERN PORTION OF THE AREA THROUGH EARLY NEXT WEEK. THE BOUNDARY MAY RETURN AS A WARM FRONT ON WEDNESDAY, FOLLOWED BY ANOTHER COLD FRONT LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... THE GUIDANCE SEEMS TO BE HINTING THAT THE CONVECTIVE COMPLEX OVER SOUTHEASTERN MICHIGAN AND SOUTHERN ONTARIO WILL WEAKEN OVERNIGHT AS IT DROPS SOUTHEASTWARD. THE SAME IS TRUE OF THE COMPLEX OVER NORTHERN INDIANA. HOWEVER, THE PREVIOUS OBSERVATION THAT THERE IS SOME INDICATION THAT ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP OUT AHEAD OF THE DISSIPATING COMPLEXES DURING THE NIGHT WAS COMING TO FRUITION NEAR MIDNIGHT. THUNDERSTORMS HAD DEVELOPED ALONG A BROKEN LINE FROM NEAR BGM DOWN TO NEAR MRB. THEY WERE NOT GENERATING SIGNIFICANT WINDS PER SURFACE OBSERVATIONS AT IPT AND SEG, BUT THEY WERE GENERATING SOME HEAVY RAIN IN THE MOIST COLUMN. THE ATMOSPHERE IS FORECAST TO STABILIZE SOME OVERNIGHT, HOWEVER THE AXIS OF MINIMUM VORTICITY (WHICH WAS DOING A FAIR JOB OF TRACKING THE LINE) AND THE AXIS OF H8 THETA E ADVECTION LOOK LIKE THEY WILL MAKE FAIR PROGRESS INTO OUR FORECAST BY DAYBREAK. WE HAVE EXTENDED THE POPS SOMEWHAT FURTHER EAST AND ADDED THE MENTION OF HEAVY RAIN. THERE WAS LITTLE CHANGE TO THE TEMPERATURE FORECAST. AROUND MIDNIGHT, TEMPERATURES MAINLY WERE IN THE MID 60S TO MID 70S WITH CLOUD COVER ON THE INCREASE. THERE WAS STILL A DECENT SURFACE TEMPERATURE/DEW POINT SPREAD ACROSS THE REGION, SO ANY CONVECTIVE ACTIVITY WOULD DRIVE TEMPERATURES DOWN WITHOUT THE NEED OF DOWNDRAFTS. WE THEREFORE MAINLY LET THE MINIMUM TEMPERATURES HAVE A CHANCE TO VERIFY. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... THE PAST SEVERAL DAYS HAVE SHOWN SUNDAY AS BEING THE WARMEST DAY OF THE HOLIDAY WEEKEND, BUT IT NOW LOOKS LIKE ALL INDICATIONS ARE SHOWING SUNDAY TO POSSIBLY BE THE COOLEST DAY. WE MAY HAVE ONGOING CLOUD COVER AND PRECIPITATION AT THE BEGINNING OF THE PERIOD, PLUS MODELS ARE SHOWING THE RIDGE ALOFT FLATTENING OUT AS IT MOVES EASTWARD, SO THIS MAY INITIALLY INHIBIT TEMPERATURES FROM RISING SHARPLY EARLY IN THE DAY. HOWEVER, WHATEVER BREAKS IN THE CLOUDS THAT DO DEVELOP WILL ALLOW SOME GOOD SURFACE HEATING, SO WE WENT AHEAD AND STAYED CLOSE TO THE MAV MOS FOR TEMPERATURES. REGARDING PRECIPITATION, ALL MODELS INDICATE CHANCE TO LIKELY POPS ACROSS THE AREA AS THE COLD FRONT MOVES THROUGH. THE BOUNDARY SHOULD BE MAKING ITS WAY INTO OUR WESTERN ZONES BY LATE MORNING AND SLOWLY PROGRESS EASTWARD THROUGH THE DAY. HENCE THE HIGHEST POPS ARE OUT WEST, AND THE LOWEST SOUTH AND EAST AS THE FRONT MAY NOT MAKE IT THERE BEFORE SUNSET. MODELS ARE FORECASTING A MODEST AMOUNT OF INSTABILITY /CAPES AROUND 1000 J/KG AND LI'S AROUND -2 TO -4/ BUT LITTLE IN THE WAY OF SHEAR /LESS THAN 20 KNOTS/. THEREFORE WE ARE NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER. ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BE PULSE IN NATURE, BUT MAY CONTAIN GUSTY WINDS AND SMALL HAIL, AND WITH PW VALUES NEAR ONE AND A HALF TO ONE AND THREE QUARTERS, HEAVY RAIN IS POSSIBLE AS WELL. AS MENTIONED BEFORE, THE FRONTAL BOUNDARY IS EXPECTED TO SLOWLY SAG SOUTHWARD THROUGH THE DAY AND INTO SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS COULD LAST INTO THE NIGHT, BUT WILL LIKELY DIMINISH IN COVERAGE. A COUPLE OF SURFACE WAVES OF LOW PRESSURE MAY RIDE ALONG THE FRONT THROUGH TUESDAY WHILE A COUPLE OF SHORT WAVES MAY CROSS THE AREA AROUND THE SAME TIME. THIS MAY HELP CREATE SOME PRECIPITATION ALONG CLOSE TO THE BOUNDARY MONDAY THROUGH TUESDAY. RIGHT NOW WE ARE ONLY FORECASTING SLIGHT CHANCE, AS MOST OF THE PRECIPITATION MAY REMAIN TO OUR SOUTH; HOWEVER, IF THE BOUNDARY REMAINS CLOSER TO OUR AREA, WE MAY END UP WITH MORE PRECIPITATION THAN EXPECTED, MAINLY ACROSS OUR SOUTHERN ZONES. MONDAY AND TUESDAY ARE NOW FORECAST TO BE THE WARMEST DAYS IN THE SHORT TERM, BUT SHOULD FEEL A LITTLE HUMID THAN SUNDAY. 500 MB HEIGHTS AND THICKNESSES DO NOT DROP MUCH MONDAY OR TUESDAY, AND WITH A FAIR AMOUNT OF SUNSHINE POSSIBLE ACROSS MUCH OF THE AREA, WE SHOULD BE ABLE TO MIX OUT UP TO 850 MB AND GET TEMPERATURES REACHING INTO THE UPPER 80S TO AROUND 90 IN MOST INLAND AREAS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... 5-WAVE GUIDANCE SHOWS TROUGHING WILL PERSIST THROUGH MUCH OF THE PERIOD IN THE EAST AND OVER THE WEST WITH A BUILDING RIDGE ACROSS THE MIDSECTION OF THE NATION BY MID-TERM. OCCLUDING LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL SLOWLY MOVE TOWARDS THE EAST DURING THE FIRST PART OF THE LONG TERM. A WARM FRONT WILL BEGIN TO PUSH IN FROM THE SOUTH ON WEDNESDAY AND WE WILL START TO SEE ANOTHER INCREASE IN DEW POINTS AND MOISTURE FROM THE SOUTH AND ANOTHER CHANCE FOR UNSETTLED WEATHER BEGINS. MAINLY FOCUSING IN ACROSS OUR SOUTHERN ZONES ON WEDNESDAY AS THE FRONT SOUTHERLY LIFTS TOWARDS THE NORTHEAST. DID NOT WANT TO INCREASE POPS TOO FAST TOWARDS THE NORTH ON WEDNESDAY SINCE THE FRONT COULD POTENTIALLY LIMIT AMOUNT OF INSOLATION DUE TO CLOUD COVER OR THE FRONT COULD LITERALLY JUMP INTO NEW ENGLAND AND HAVE AFFECT ON OUR REGION. THE WARM FRONT WILL MORE THAN LIKELY WAVER ACROSS THE AREA UNTIL LATER ON THURSDAY BEFORE COMPLETELY MIXING OUT AS A COLD FRONT SWEEPS THROUGH LATE THURSDAY NIGHT. BEING IN THE WARM SECTOR ON THURSDAY WITH THE APPROACHING COLD FRONT WE WILL SEE CONVECTIVE PRECIPITATION FIRE ACROSS OUR NORTHWESTERN ZONES AND MOVE DOWN TOWARDS THE SOUTHEASTERN ZONES BY FRIDAY MORNING. AS THE PARENT LOW OVER SOUTHERN CANADA CONTINUES TO SPIN AWAY THE COLD FRONT BECOMES NEARLY STATIONARY JUST TO THE SOUTH AND EAST OF OUR CWA. MULTIPLE WAVES RIDE ALONG THIS FRONT AND CLIP THE SOUTHERN HALF OF OUR AREA ON SATURDAY. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. WITH HIGH PRESSURE OVERHEAD AND SLOWLY PUSHING OFF TO OUR EAST, WE WILL CONTINUE TO HAVE VFR CONDITIONS THROUGH THE EARLY MORNING HOURS. UPPER LEVEL MOISTURE WILL WORKS ITS WAY DOWN FROM THE NORTH AND BEGIN TO LOWER CEILING A BIT BY LATE TONIGHT...STILL VFR. WE SHOULD START TO SEE A LOWER LEVEL BKN DECK FORMING BY DAYBREAK AS SURFACE WINDS BECOME A BIT STRONGER AND TURN MORE TOWARDS THE SOUTHWEST BRINGING IN MORE LOW LEVEL MOISTURE. CHANCES OF CONVECTION WILL LINGER INTO SUNDAY NIGHT, WITH NORTHERN AND WESTERN SECTIONS HAVING THE HIGHEST PROBABILITIES. CONDITIONS WILL REMAIN MAINLY VFR, ALTHOUGH ANY SHOWER OR TSTM COULD REDUCE CIGS AND VSBYS. OUTLOOK... THE COLD FRONT WILL DROP SLOWLY SOUTH AND EAST ACROSS THE REGION SUNDAY NIGHT. THE THREAT OF SHOWERS AND TSTMS WILL BE ENDING BY OR SHORTLY AFTER DAYBREAK. WHILE THE FRONT MAY LINGER TO OUR SOUTH AND EAST ON MONDAY, NO ADDITIONAL PRECIPITATION IS EXPECTED AND VFR CONDITIONS WILL DOMINANT. HIGH PRESSURE WILL BUILD IN FOR TUESDAY AND WEDNESDAY KEEPING THINGS DRY WITH VFR CONDITIONS. && .MARINE... HIGH PRESSURE OVER THE REGION WILL MOVE OFFSHORE TONIGHT. WINDS WILL BECOME S TO SW 5 TO 10 KT TONIGHT AND 10 TO 15 KT SUNDAY. A COLD FRONT APPROACHING FROM THE NORTHWEST LATE TONIGHT AND SUNDAY WILL CROSS THE COASTAL WATERS SUNDAY NIGHT. THE WIND WILL BECOME A BIT GUSTY AHEAD OF THE FRONT, BOTH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA. AS THE FRONTAL ZONE CROSSES OUR AREA, IT COULD TRIGGER SOME SHOWERS AND TSTMS, ESPECIALLY LATE SUNDAY AND SUNDAY NIGHT. THE FRONT WILL LIKELY STALL JUST SOUTH OF THE COASTAL WATERS ON MONDAY WITH HIGH PRESSURE BUILDING IN FOR TUESDAY AND WEDNESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...ROBERTSON NEAR TERM...IOVINO/DELISI SHORT TERM...ROBERTSON LONG TERM...HEAVENER AVIATION...HEAVENER/RPW MARINE...HEAVENER/RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 PM EDT SAT JUL 2 2011 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-032000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 348 PM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-032000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 348 PM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Philadelphia radar (KDIX), 131 km away, was scanning. The volume nearest the first event began at 07:40 UTC.
8 lightning, 4 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail fell in Franklin Township.
A severe thunderstorm knocked down numerous trees in Sparta Township on and around West Mountain Road, Grandview Terrace and Sterling Hill Road. One property lost between fifteen and twenty trees and also suffered roof damage to its home. About 150 homes lost power. Power was fully restored by 3 p.m. EDT that afternoon.
Quarter size hail also fell from the severe thunderstorm in Sparta Township.
Lightning struck and started a barn fire on Lamington Road in Bedminster Township. Seven fire companies responded to the fire and it took about forty minutes to extinguish. Much of the hay in the barn was destroyed.
A lightning strike caused a communications failure that affected the police, fire and rescue services in East Brunswick Township. The municipal building also suffered some structural damage by the lightning strike.
A lightning strike knocked out a transformer on the roof of the JFK Medical Center. It also caused a small smoky fire in a pipe in the wall of the hospital. Sixteen patients were moved off the pediatrics specialty care unit until the blaze was extinguished.
A lightning strike to Lucy the Elephant in Margate caused significant damage to the tourist attraction's electrical and climate control system. The computer printers, air conditioning controllers, lighting and fire alarm controllers all suffered electrical damage.
A lightning strike and ensuing fire destroyed a shed and its contents in Alexandria Township. Lightning struck a branch of a tree and then traveled to the roof of the shed where it ignited the fire. It took two fire companies about twenty minutes to extinguish the blaze. A snow blower, go cart and tools within the shed were all destroyed.
Quarter size hail fell in Manalapan Township.
Hail up to the size of quarters fell from a severe thunderstorm in Jackson Township.
In addition to the large hail, the severe thunderstorm knocked down large tree limbs and wires within Jackson Township.
Lightning struck and started a roof fire in an unoccupied home on Fathom Avenue in the Ocean Acres section of Stafford Township. Four fire companies responded and confined the fire to the west side of the home's roof.
A severe thunderstorm tore down numerous large tree limbs and some wires in Manchester Township.
Lightning struck four homes in Toms River Township, but caused little structural damage. The lighting caused about 2,000 JCP&L customers to lose power in ten municipalities within Ocean County.
A 54-year-old male was struck and killed by lightning while ducking under a tree during a thunderstorm to light a cigar in Hammonton. In 1963, the man's father was also struck and killed by lightning. A 38 year-old male cousin was seriously injured by the same lightning strike. The man felt a blast and remembered being thrown back a few feet before losing consciousness. He regained consciousness in the ambulance and was expected to recover.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Atlantic | 2011-07-03 | 54 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333697, 333700, 333701, 333706, 333710, 333715, 333725, 333717, 333751, 333753, 333754, 333733, 333755, 333728, 333694.